CASE: Hypothermic and confused
Mr. S, age 38, is brought to the emergency room after being found unresponsive. He has a history of poorly controlled type I diabetes. On admission his core body temperature is 35.5°C (95.9°F), blood pressure is 98/70 mm Hg, respiration is 12 breaths per minute, and pulse is 88 beats per minute. The emergency room physician believes Mr. S has syndrome of inappropriate antidiuretic hormone of unknown cause and a urinary tract infection. As emergency room clinicians address these problems, Mr. S becomes increasingly confused and his responses to questioning do not make sense. His Mini-Mental State Examination score is 7/30, indicating severe cognitive impairment.
Further workup includes a brain MRI, which shows mild cerebral atrophy; HIV testing, which is negative; cosyntropin stimulation test, which indicates normal adrenal function; and a lumbar puncture, which indicates non-polio enterovirus. The hospital’s infectious disease service is consulted, but because Mr. S is not exhibiting encephalitis no intervention is recommended.
The psychiatrist decides the patient’s symptoms are the result of a long course of delirium secondary to his medical condition. He starts oral risperidone, 1 mg bid. Mr. S’ temperature at this time is 36.8°C. Mr. S fails to improve, so the psychiatrist initiates quetiapine, 100 mg qhs. Two days after starting the combination of risperidone and quetiapine, Mr. S’ temperature is 35.2°C.
The author’s observations
Body temperature dysregulation as a result of antipsychotic use can manifest as hyperthermia in the case of neuroleptic malignant syndrome or, less commonly, hypothermia.1 Symptoms of hypothermia—defined as a core body temperature of Table 1).2 However, a hypothermic patient can be asymptomatic.
A recent literature review3 evaluated hypothermia cases following antipsychotic use reported in the PubMed and Embase databases (43 case reports) and the World Health Organization’s database of adverse drug reactions (480 reports). In this sample:
- More than one-half of patients had schizophrenia, 41% were male, and the mean age was 49.
- The reported mean body temperature was 32.6°C, with a range of 20°C to 36.1°C.
- 80% of hypothermia episodes occurred during an antipsychotic start, change, or dosage increase.
- 57% occurred within 2 days of a start, change, or dosage increase, and 16% occurred between days 2 to 7.
|Source: Reference 2|
TREATMENT: Antipsychotic changes
Mr. S’ disorganized behavior continues, but a workup for delirium is negative. Because the patient experiences cogwheel rigidity, the psychiatrist decreases risperidone and titrates quetiapine to 150 mg bid. Mr. S’ temperature rises to 36.8°C, and risperidone is stopped. Because of Mr. S’ continued disorganized behavior and low blood pressure, the psychiatrist changes the antipsychotic to ziprasidone, 40 mg bid. Within 5 days of this switch, Mr. S’ temperature drops from 36.4°C to 35.4°C, and then slowly returns to normal.
The psychiatrist increases aripiprazole to 15 mg/d. Within 2 days Mr. S’ temperature drops to 34.7°C, then gradually normalizes over the next 7 days. Aripiprazole is increased to 20 mg. Mr. S’ mental status improves and he is fully oriented, but his temperature drops to 34.1°C. His blood glucose continues to fluctuate despite normal dietary intake.
The author’s observations
Antipsychotics can influence thermoregulation by effects on the anterior preoptic hypothalamus. One possible mechanism is related to effects on the serotonin system. Atypical antipsychotics—which have a strong affinity for 5-HT2A—seem to be implicated in this reaction.
Another possible mechanism is action on alpha-2 adrenergic receptors, which may increase the hypothermic effects by inhibiting peripheral responses to cooling such as vasoconstriction and shivering. In addition, mixing atypical antipsychotics with mood stabilizers and benzodiazepines contributes to this reaction.4